[Question #2275] Hsv 1 genital

46 months ago

Dear expert,


2,5 years ago i got my initial hsv1 genital outbreak. After that none ... but still worried. The outbreak was on/inside my vagina (or better labia). 


I just went to see the doctor because of a rash for weeks around my anus. Apparently it's kind of eczema and i got hydrocortisone cream. 


Now i'm worried about another herpes outbreak. I've read about hydrocortisone can trigger herpes outbreaks, on the internet. 

  1. Can this cream trigger herpes outbreaks ( for example because the skin will become thinner because of the cream)?

I'm anxious to put on the cream now, but of course i want to get rid of the rash. So don't know what to do?!


Thanks in advance! 


46 months ago
Addition: also in the leaflet of the cream they say: do not use this cream with skin conditions caused by virusses (for example herpes).

So does this mean ; 
- do not use this cream on a herpes outbreak
Or
- do not use this cream if herpes is in your system?
Terri Warren, RN, Nurse Practitioner
Terri Warren, RN, Nurse Practitioner
46 months ago
Yes, cortisone can trigger a herpes outbreak as it suppresses the normal immune response.  As you certain the rash around your anus isn't a herpes outbreak?

Terri
---
46 months ago
Yes, this morning i saw a docter. It is not a herpes outbreak. She thinks/says it is eczema.
It itches a lot!!

But if i can't use the cortisone, what do i need to get rid of the eczema around my anus?
I definitly don't want an outbreak!!

Roos

Terri Warren, RN, Nurse Practitioner
Terri Warren, RN, Nurse Practitioner
46 months ago
Does your doctor know you have genital herpes? 
I suppose the best way to deal with this would be to take higher doses of antiviral medicine during the time you are using the steroids to try to prevent an outbreak from happening.

Terri

---
46 months ago
She knows yes. 

But here in holland they don't give anti virals that easily. Only sometimes with the initial outbreak. Plus she said that it wouldn't trigger an outbreak.

So not really sure what to do now.. 
Terri Warren, RN, Nurse Practitioner
Terri Warren, RN, Nurse Practitioner
46 months ago
well, not all topical steroids will necessarily trigger an outbreak.  So I wouldn't be too panicked.  But you could call her and ask if she would prescribe the antivirals while you are using the cream. Oral steroids are far more likely to trigger an outbreak than topical ones - you might actually be just fine. 
so the choices are
1) ask her for antivirals just for while you treat with topical steroids or
2)  just use the steroids and see what happens and if you get an outbreak, ask for antivirals to treat it.
I don't think there are other options here right now.
There may be no reaction at all to the steroids - you'll just have to see.

Terri


---